Iowa, 2014

Hail in Iowa, April 2 to 3, 2014

April 2 to 3, 2014 · NWS DVN · 4 events in 3 counties and zones

An unusual severe thunderstorm environment developed across the region April 2nd into the 3rd with surface temperatures during the event in the 35 to 45 degree range. A disturbance moving across the region produced scattered showers and thunderstorms overnight with an isolated thunderstorms becoming severe over eastern Lousia and Benton Counties and produced mainly golf ball sized hail with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An unusual severe thunderstorm environment developed across the region April 2nd into the 3rd with surface temperatures during the event in the 35 to 45 degree range. A disturbance moving across the region produced scattered showers and thunderstorms overnight with an isolated thunderstorms becoming severe over eastern Lousia and Benton Counties and produced mainly golf ball sized hail with baseball sized hail reported in the town of Wapello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 6:10 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 2, 6:10 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT WED APR 2 2014

.SYNOPSIS...
ISSUED AT 310 PM CDT WED APR 2 2014

12Z UA ANALYSIS HAS AN 850MB LOW IN WESTERN KANSAS WITH A WARM FRONT
EAST THROUGH CENTRAL MISSOURI. A STRONG MOISTURE PUSH WAS SOUTH OF
THE 850MB WARM FRONT WITH DEW POINTS IN THE LOW TEENS. SATELLITE
TRENDS THROUGH MID AFTERNOON SHOW CLOUDS ON THE INCREASE ACROSS THE
AREA WITH SCATTERED SHOWERS AND A COUPLE OF THUNDERSTORMS FROM THE
IOWA/MISSOURI BORDER EASTWARD INTO CENTRAL ILLINOIS.

18Z SFC ANALYSIS HAS LOWS IN SOUTHEAST COLORADO AND ALONG THE KS/OK
BORDER SOUTHEAST OF KDDC. A STATIONARY FRONT RAN EASTWARD THROUGH
SOUTHERN MISSOURI AND INTO THE TENNESSEE VALLEY. DEW POINTS SOUTH OF
THE FRONT WERE IN THE 50S AND 60S. NORTH OF THE FRONT DEW POINTS
WERE IN THE 30S AND 40S WITH TEENS AND 20S ACROSS THE GREAT LAKES
AND NORTHERN PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 310 PM CDT WED APR 2 2014

STRONG WAA ALOFT WILL ALLOW ISOLATED TO SCATTERED SHOWERS AND A
COUPLE OF THUNDERSTORMS TO PERSIST THROUGH SUNSET SOUTH OF I-80.
AFTER SUNSET MOISTURE AND FORCING SLOWLY INCREASE WHICH SHOULD ALLOW
SHOWERS TO BREAK OUT ACROSS THE AREA. ALTHOUGH THE FORCING IS STILL
WEAK...A COUPLE OF THUNDERSTORMS WILL ALSO BE POSSIBLE.

LATER TONIGHT ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP IN WESTERN
MISSOURI AND MOVE GENERALLY EAST NORTHEAST OVERNIGHT. THIS
THUNDERSTORM COMPLEX MAY CUT OFF THE FLOW OF MOISTURE TO THE AREA
AND RESULT IN A DECREASE IN THE AREAL COVERAGE OF CONVECTION.

FORCING AND MOISTURE INCREASES AGAIN PRIOR TO SUNRISE WHICH SHOULD
ALLOW A NEW BAND OF SHOWERS AND SOME THUNDERSTORMS TO DEVELOP ALONG
THE IOWA/MISSOURI BORDER THAT MOVES NORTHEAST.

ON THURSDAY...THE BAND OF SHOWERS THAT DEVELOPS PRIOR TO SUNRISE
WILL MOVE THROUGH THE AREA DURING THE MORNING HOURS. A DECREASE IN
AREAL COVERAGE IN THE CONVECTION IS THEN EXPECTED DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS AS THE UPPER LEVEL SUPPORT WEAKENS.

BY LATE AFTERNOON...THE MAIN ENERGY ASSOCIATED WITH THE SYNOPTIC
SYSTEM BEGINS MOVING INTO WESTERN IOWA. FORCING/MOISTURE WILL
INCREASE AGAIN RESULTING IN AN INCREASE IN AREAL COVERAGE OF
CONVECTION. THE FORCING SUGGESTS THAT A RESPECTABLE BAND OF
THUNDERSTORMS SHOULD DEVELOP ALONG THE NORTHWARD MOVING WARM FRONT.

HIGH TEMPERATURES ON THURSDAY SHOULD OCCUR DURING THE LATE AFTERNOON
POSSIBLY RIGHT AROUND SUNSET.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 310 PM CDT WED APR 2 2014

A SYNOPTICALLY STRONG APRIL LOW PRESSURE WILL BE MOVING OVER THE CWA
THURSDAY EVENING...RESULTING IN THE WHAT SHOULD BE THE MOST
WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS WITHIN THIS OVER
ALL PROLONGED EVENT. THE UPPER LOW SHOULD BE PROVIDING STRONG
FORCING ON THE NOSE OF THE DRY SLOT IN THIS PERIOD...MORE THAN
ENOUGH TO SUPPORT ONE GOOD COVERAGE ROUND OF SHOWERS AND
THUNDERSTORMS. WITH THE DEEP MOISTURE LIKELY IN PLACE IN THE
SOUTH...THERE IS SOME POTENTIAL FOR HAIL AND GUSTY WINDS WITH
STORMS...WHICH COULD BE NEAR SEVERE IN THE FAR SOUTH BETWEEN THE
LATE AFTERNOON AND EARLY EVENING HOURS. AS STORMS MOVE
NORTHEAST...THEY SHOULD RUN INTO A PROGRESSIVELY STABLE
ATMOSPHERE...THUS WHILE COVERAGE SHOULD CONTINUE TO BE QUITE
HIGH...LITTLE IF ANY STRONG INDIVIDUAL CELLS ARE EXPECTED NORTH OF A
CEDAR RAPIDS TO STERLING LINE. WINDS WILL BE RAPIDLY DECREASING AS
THE LOW MOVES OVERHEAD INITIALLY...BUT AS THE LOW LIFTS INTO
SOUTHERN WISCONSIN TOWARD MORNING...THE COLD FRONT WILL RAPIDLY MOVE
THROUGH OUR CWA. THIS ISALLOBARIC MAXIMUM SHOULD BRING A PERIOD OF
NEARLY ADVISORY LEVEL WINDS FOR ROUGHLY 8 HOURS...AS WEST WINDS OF
25 TO 30 MPH GUST TO AROUND 40 TO 45 MPH WITH SHARP COLD ADVECTION
TAKING PLACE. SOME LIGHT SHOWERS MAY LINGER THROUGH THE CWA PROCESS
IN THE NORTHWEST...WHILE THE SOUTHEAST 1/2 SEES MAINLY A DRY SLOT
PROCESS TAKING PLACE.

TEMPERATURES WILL HOLD UP IN THE MID 40 TO LOWER 50S MOST OF THE
NIGHT UNTIL THIS STRONG WEST WIND CAA SWEEP IN AND DROP LOWS TO THE
LOWER 30S NORTHWEST TO LOWER 40S EAST. HIGHS FRIDAY UNDER
CLOUDS...STRONG WINDS...AND POSSIBLY SOME LINGERING LIGHT RAIN MIXED
WITH SNOW NORTHWEST...WE SHOULD BE MAINLY STEADY ON TEMPERATURES
THROUGH THE DAY. HIGHS SHOULD REACH THE UPPER 30S NORTHWEST TO THE
LOWER 40S EAST. CLOUDS SHOULD SWEEP EAST EVENTUALLY FRIDAY
NIGHT...WITH DECREASING WINDS AS THE LOW PULLS AWAY. A SEASONALLY
COLD NIGHT IS IN STORE...WITH LOWS MAINLY IN THE MID TO UPPER 20S.

THE EXTENDED PATTERN REMAINS QUITE ACTIVE...AND GENERALLY AT RISK
FOR BEING BELOW NORMAL. SATURDAY DOES SUPPORT A RATHER HIGH
CONFIDENCE FOR QUIET WEATHER AS A PROGRESSIVE HIGH PRESSURE IS
EXPECTED TO BE OVERHEAD AROUND NOON. LIGHT WINDS AND SUNSHINE WILL
COMBINE WITH UPPER 40S TO LOWER 50S TO ACHIEVE A PLEASANT WEEKEND
DAY...SOMETHING OUR CWA HAS STRUGGLED TO SEE THIS YEAR.
SUNDAY...SOUTH WINDS WILL BALANCE SOME INCREASED CLOUD COVER...TO
SEE ANOTHER DAY IN THE MID TO UPPER 50S. SUNDAY REPRESENTS A NORMAL
EARLY APRIL DAY WITHIN OUR CHANGEABLE FORECAST PERIOD.

SUNDAY NIGHT THROUGH TUESDAY WE HAVE VERY LOW POPS INCLUDED IN OUR
GRIDS...AS MODELS ARE BRUSHING ANOTHER LARGE SYNOPTIC STORM JUST
SOUTH OF OUR CWA. IN GENERAL...MODELS HAVE PUSHED THE CURRENT STORM
NORTH WITH TIME...AND SHOULD THE NEXT SYSTEM FOLLOW THAT TREND AS
WELL...WE WILL NEED HIGHER POPS. AS IT STANDS...I HAVE LEFT THE
MODEL BLEND INITIALIZATION POPS AS IS BEYOND SUNDAY NIGHT.
TEMPERATURES ARE A BLEND...THUS SHOULD RAIN VERIFY...WE NEED TO BE
FORECASTING HIGHS TO BE 5 TO 10 DEGREES LOWER THAN THE GOING HIGHS
IN THE LOWER TO MID 50S.

ERVIN

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 652 PM CDT WED APR 2 2014

SCTRD TO ISOLATED ELEVATED SHOWERS THROUGH 11 PM MAINLY ALONG AND
NORTH OF I80...ISOLATED SHOWERS TO DRY SOUTH OF I80 THIS EVENING.
LOWER VFR TO MVFR CIGS NORTH OF WEST-TO-EAST ORIENTED SFC BOUNDARY
ACRS CENTRAL MO...WITH A POSSIBILITY OF EVEN SOME IFR CIGS AND
LIGHT FOG GETTING INTO THE VCNTY OF BRL BY LATE EVENING. THEN
FORCING PROGS SUGGEST MORE AREAS OF RAIN OR SCTRD SHOWERS/STORMS
TO INCREASE AGAIN OUT OF MO AND INTO SOUTHEASTERN IA/WEST CENTRAL
IL LATE TONIGHT INTO THU MORNING. WHEN NOT RAINING... POSSIBILITY
OF MVFR TO IFR FOG SOUTH OF I80 IN INCREASING LLVL MOISTURE FIELDS
LATE TONIGHT AND THU MORNING. THIS EARLY MORNING PRECIP ACTIVITY
THEN TO SPREAD NORTH PROBABLY IN A WEAKENING FASHION AND EFFECT
THE REST OF THE TAF SITES THROUGH MIDDAY THU. THEN EXPECT EARLY TO
MID AFTERNOON LULL IN PRECIP WITH MAINLY MVFR CIGS...BEFORE
SHOWERS AND THUNDERSTORMS INCREASE AGAIN OUT OF MO AND INTO THE
VCNTY OF BRL AND MLI BY LATE AFTERNOON. SOME STRONG STORMS WITH
HAIL POSSIBLE IN THE VCNTY OF BRL AND EVEN MLI BY THU EVENING.
BRISK EAST WINDS CONTINUE OVERNIGHT AND FOR MUCH OF THE DAY THU.
   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...ERVIN
AVIATION...12
Hazardous weather outlook, Apr 2, 3:38 AM CST, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 AM CDT WED APR 2 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
438 AM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT MAINLY ALONG AND THE
SOUTH OF INTERSTATE 80. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG SPRING STORM SYSTEM WILL PRODUCE WIDESPREAD RAIN AND
SCATTERED THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED...BUT SOME STORMS MAY PRODUCE
STRONG GUSTY WINDS AND SMALL HAIL OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS THURSDAY AFTERNOON AND THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DLS/DC

In the hours before

Special weather statement, Apr 2, 11:02 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 AM CDT THU APR 3 2014

IAZ064>068-077-078-087>089-ILZ009-015-016-024>026-030600-
CEDAR-CLINTON-DES
MOINES-HENDERSON-HENRY-JEFFERSON-JOHNSON-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-WARREN-WASHINGTON-WHITESIDE-
1202 AM CDT THU APR 3 2014

...THUNDERSTORMS WITH SMALL HAIL MOVING THROUGH SOUTHEAST IOWA...

AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL LOCATED
FROM WAYLAND TO NEAR MOUNT UNION...OR 10 MILES NORTH OF MOUNT
PLEASANT...MOVING NORTHEAST AT 35 MPH.

THESE STORMS MAY PRODUCE SMALL HAIL AND HEAVY DOWNPOURS EAST OF A
LINE FROM WASHINGTON TO IOWA CITY IN EASTERN IOWA...AND PORTIONS OF
MERCER AND ROCK ISLAND COUNTIES AND WEST CENTRAL ILLINOIS
BETWEEN MIDNIGHT AND 1 AM.

LAT...LON 4174 9130 4174 8990 4115 9030 4114 9043
      4099 9044 4089 9135 4114 9183
TIME...MOT...LOC 0455Z 235DEG 32KT 4110 9160

SHEETS

The radar

The Quad Cities radar (KDVN), 70 km away, was scanning. The volume nearest the first event began at 05:50 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Louisa

When
April 2, 11:50 PM CST
Where
Louisa County, 0.52 mi E of Wapello
Measured
1.75 in hail
Reported by
Public
Coordinates
41.180, -91.190

Mercer County Law Enforcement relayed a public report of golf ball size hail in Wapello.

Hail, Benton

When
April 3, 12:15 AM CST
Where
Benton County, 1.47 mi SSW of Guttenburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.760, -91.110

A trained spotter reported quarter to golf ball sized hail. The hail lasted for 10 minutes.

Hail, Louisa

When
April 3, 12:40 AM CST
Where
Louisa County, Wapello
Measured
2.75 in hail
Reported by
Public
Coordinates
41.180, -91.200

Local media relayed a public report of golf ball to baseball sized hail covering the ground.

Hail, Des Moines

When
April 3, 12:46 AM CST
Where
Des Moines County, (Brl)burlington Muni
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.780, -91.130

The Emergency Manager in Burlington reported dime to penny size hail falling 300 yards east of the Burlington Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514159, 514161, 514165, 514163.